stock_poisonivy.jpg

DEAR DR. ROACH: Quite by accident, I have found a home remedy for poison ivy and poison oak. As an avid gardener, I get poison ivy once or twice a year. I always wash my hands, arms and any affected area with liquid soap. However, this time I was out of soap and used a liquid detergent with a degreaser. I put a small amount on my arm, rubbed it down my arm and added water to wash it off. I have tried different detergent degreasers over the past several months, and any of them will work. It makes sense, because poison ivy and oak have urushiol oil, and of course a degreaser would dissolve it and wash it away. I hope you can pass this on to your readers! — F.C.

ANSWER: I appreciate your writing, and I agree with your take on the issue. Poison oak, ivy and sumac all have the same irritating oil, urushiol, which is one of the few substances that can cause a severe hypersensitivity reaction the first time a person is exposed to it.

Repeated exposures are often worse. The most important advice on these poisonous plants is not to get exposed in the first place. That means removing it if it’s in your yard, if possible, and knowing how to recognize and avoid it. Protective clothing is essential if you must be near it.

If you are exposed inadvertently and recognize it, then removing the oil is urgent: Within 10 minutes is best, but washing off will help even if it’s two hours after exposure. Washing after the rash shows up isn’t helpful. Warm water with soap or detergent is recommended, but don’t over-vigorously scrub, because damaging the skin can make the rash worse. The oil can stay under the fingernails and on clothing. Clean under the nails carefully and wash clothing in hot water.

DEAR DR. ROACH: I was receiving testosterone injections for a diagnosed low testosterone level (96, with the normal 300-720). I received testosterone injections for a number of years, as directed by my doctor at that time. Ultimately, I changed doctors and the new one prohibited the testosterone injections as “too dangerous to continue.” I objected then and am about to object again, since my symptoms in the past year continue to point to low testosterone, in my mind. I have low energy level, low libido and erectile dysfunction. — M.J.

ANSWER: If a person with normal testosterone takes a large amount of extra testosterone, such as athletes looking for a performance boost, there are significant risks. Scientists used to worry that a similar issue would be the case if a person with low testosterone took a replacement dose to get him into the normal range, but the fears of testosterone replacement therapy have been proven largely unjustified.

Given your symptoms and your definite low level, experts would agree that you are a good candidate for long-term testosterone replacement therapy. The risks and benefits are not known with certainty, but the evidence so far suggests no serious risks and some potential benefits on heart health even beyond improvement in symptoms. I would a suggest consultation with an expert on testosterone replacement, such as a urologist.

Readers may email questions to ToYourGoodHealth@med.cornell.edu. © 2021 North America Synd., Inc.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.